Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2003, 8:38 PM EDT for Barbour County, Taylor County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 8:38 PM EDT (00:38 UTC)
- Expired
- Jul 8, 2003, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Barbour County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 142 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 090038
SVRRLX
WVC001-091-090115-
/NEW.KRLX.SV.W.ETN#.090037-090115/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
837 PM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBOUR COUNTY IN WEST VIRGINIA...
TAYLOR COUNTY IN WEST VIRGINIA...
* UNTIL 915 PM EDT...
* AT 832 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR ANMOORE...OR ABOUT OVER BRIDGEPORT...MOVING EAST
AT 30 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRAFTON...MEADLAND...
AND GALLOWAY.
--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3930 7990 3928 7985 3922 7980 3917 7985
3917 8007 3919 8022 3923 8017 3929 8021
3939 8021 3939 7991
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:30 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 8, 8:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 830 PM EDT TUE JUL 8 2003 ******************************************************************* 830 PM EDT TUE JUL 8 2003 ...UPDATED TO ADD THUNDERSTORM WATCH #690 TO NE CWA UNTIL MIDNIGHT... NO OTHER CHANGES. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR WVZ030>032-039-040-047. KY...NONE. VA...NONE. OH...NONE. .END/KF ******************************************************************* 800 PM EDT TUE JUL 8 2003 ...UPDATE TO REMOVE THUNDERSTORM WATCHES FROM THE ZONES... OTHERWISE FORECAST IS HOLDING UP WELL AT THIS HOUR. WILL ALL THE PRECIP AROUND...SOMEHOW RLX HAS REMAINED FAIRLY DRY WITH A TRACE AT MOST. .END/ KF ******************************************************************* 335 PM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH #682 FOR CARTER AND GREENUP COUNTIES IN NORTHEASTERN KENTUCKY UNTIL 00Z... ...SEVERE THUNDERSTORM WATCH #684 FOR MUCH OF NORTHERN AND CENTRAL WEST VIRGINIA AND SOUTHEASTERN OHIO... ...TONIGHT AND WEDNESDAY... ANOTHER AFTERNOON AND EVENING OF CONVECTION IS UPON US. SO FAR THIS AFTERNOON...MUCH OF THE ACTION HAS BEEN POISED SOUTH OF INTERSTATE 64. STRONGEST STORMS ARE IN SOUTHWESTERN OHIO AND NORTHERN KENTUCKY. AS FOR THE FORECAST...UPPED POPS FOR THE EARLY MORNING HOURS TO LIKELY ACROSS THE NORTH. GFS AND ETA AGREE THAT VORT MAX WILL KICK UP MORE THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA. ...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... WITH BOUNDARY REMAINING JUST NORTH OF CWA THROUGH THURSDAY WITH MESOSCALE INFLUENCES CONTINUING...NEED TO LEAVE CHANCE POPS IN THROUGH THAT TIME. ATMOSPHERE STILL PLENTY JUICY AND WILL NEED TO CONTINUE TO WATCH FOR SLOW-MOVING DOWNPOURS. 12Z MODEL SUITE A BIT SLOWER WITH FRONTAL PASSAGE...ETA SLOWER THAN GFS. TRIED TO BLEND PASSAGE TIME A LITTLE BIT AND BRING FRONT THROUGH BY NOON FRIDAY. BUMPED UP POPS TO LIKELY AHEAD OF AND ALONG FRONT. SOMEWHAT FRESHER AIRMASS POURS IN BEHIND...FRIDAY NIGHT THANKFULLY APPEARS RAIN-FREE AT THIS POINT. MOS TEMPS LOOK REASONABLE MOSTLY...ALTHOUGH STAYED A BIT BELOW ON THURSDAY WITH THICKER CLOUD COVER. BUMPED UP THURSDAY NIGHT TEMP GRIDS SOMEWHAT FROM PREVIOUS. ...SATURDAY THROUGH TUESDAY... COLD FRONT SHOULD BE WELL TO THE EAST OF REGION BY THE BEGINNING OF THE PERIOD. HOWEVER...LONGWAVE TROF WILL COMBINE WITH MOISTURE TO RESULT IN A FEW AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE FORECAST AREA SATURDAY. MODELS THEN INDICATE A MID-LEVEL SHORTWAVE TROF WILL SWING THRU THE BASE OF THE LONGWAVE TROF SATURDAY NIGHT INTO EARLY SUNDAY. WILL ADD CHANCE POPS FOR NORTHERN COUNTIES WITH SLIGHT CHANCE POPS SOUTH FOR THIS FEATURE. CONVECTION SHOULD THEN WANE AFTER THIS FEATURE PUSHES THRU. HOWEVER...LONGWAVE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY WITH AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE ACROSS THE AREA. MID-LEVEL LONGWAVE TROF WILL PUSH SLOWLY EAST OF THE REGION BY THE END OF THE PERIOD. AS A RESULT...THERE WILL BE ONE MORE DAY OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS IN THE MOUNTAINS COUNTIES ON MONDAY. BELIEVE THE TROF WILL BE FAR ENOUGH EAST OF THE REGION ON TUESDAY TO RESULT IN PARTLY CLOUDY AND DRY CONDITIONS ON TUESDAY. .END/ KF/CL/JSH ******************************************************************* 230 PM EDT TUE JUL 8 2003 QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO OUR 2 FURTHEST WEST KENTUCKY COUNTIES...GREENUP AND CARTER. .END/ KF ******************************************************************* 1036 AM EDT TUE JUL 8 2003 ...MORNING UPDATE DISCUSSION... WILL UPDATE THIS MORNING TO INCREASE POPS ACROSS NORTHEAST...WHERE SHOWERS CONTINUE TO REDEVELOP. WILL ALSO MAKE BKW ZONE GROUPING MOSTLY CLOUDY FOR THIS AFTERNOON. TEMPERATURES ON TRACK AFTER SMALL DIP OVERNIGHT. NO OTHER CHANGES AT THIS TIME. ZONES OUT SOON. .END/ KF ******************************************************************* 836 AM EDT TUE JUL 8 2003 UPDATED ZONES TO CANCEL WATCH 678. 29 ******************************************************************* 426 AM EDT TUE JUL 8 2003 THRU WED ACTIVITY FIRING UP IN ERLY MRNG HRS WITH LEWP BOOKING E AT 40-50 MPH AND PLENTY OF THERMODYNAMIC INSTABILITY AHD OF IT AS SBCAPES NR 2.0 KJ/KG...LI/S NR -6C...AND STG EQUIV POT TEMP ADV IN THE LWST 5KFT. DISCRETE PROP GIVING IT A MORE SE MVMNT AND SHUD HIT OH RVR ARND 10Z. LUKING FOR DAMAGING WNDS AS H8-H5 CROSS OVR WNDS ARE NR 50 KTS. AFT THIS MVS THRU THINGS SHUD QUITE DWN ESP ACR SRN COAL FIELDS AS UPR LVL HGTS BLD AND H7 TEMPS WRM TO ABV 10C..ALTHO BL SHUD RECOVER THIS AFTN AS SUN WL COME OUT ACR WW #678 AREA...RESULTING IN SCT TSTMS. HVY RNFL A THREAT WITH PRECIP H20 1.7 AND WNDS LESS THAN 20 KTS AS MID LVL SPEED MAX RMN N OF I-70. TNGT AND WED...THINGS BCM MORE ACTIVE AS BAROCLINIC ZN DROPS S FM LWR GRTLKS AND RMNS NRLY STATIONARY. 00Z NCEP CHAIN IN FAIRLY GUD AGREEMENT WITH FRNT STAYING ALNG I-70 FOR PDS 2 AND 3. H2 AGEO WND DIV AND GREATEST H10-H7 MSTR CONV RMNS JUST S OF THE FRONT...SO HV POPS HIGHEST ACR THOSE AREAS (UNI-EKN). OPTED FOR COOLER SIDE OF GUID TDY AS LEWP MVS THRU DURING MRNG HRS...EVEN THO AREA RECOVERED MON TO MID 80S WITH OVC CONDS UNTIL 17Z...H8 TEMP ADV STAYS NEUTRAL SO FEEL LWR 90S IS A STRETCH WITH 70-74F DWPTS. TNGT AND WED ROLLED WITH MAV FOR MINS AND FWC FOR HIGHS. WED NT ON... CONT EXISTING PATTERN WED NIGHT. SFC COLD FRONT APPROACHES AREA THURSDAY AND ROLLS ON THROUGH BY FRIDAY MORNING. 00Z UKMET HAS COME AROUND AND TRACKS LOW UP THROUGH GREAT LAKES THU-FRI TIME FRAME AND THIS IS IN GOOD AGREEMENT WITH MOST OF NCEP SUITE. TIMING OF FRONT COINCIDES WELL WITH DIURNAL HEATING...AND MAY EVEN BE SLOW ENOUGH TO MITIGATE LEE TROUGHING AHEAD OF IT. WELCOME CHANGE TO LESS HUMID WEATHER FOR FRIDAY AND THE WEEKEND. OPTED FOR PARTLY CLOUDY RATHER THAN MOSTLY CLEAR WITH WEAK UPPER TROUGHINESS. NUMBERS LOOKED REASONABLE. LEANED A LITTLE HIGH ON LOWS WEDNESDAY NIGHT AHEAD OF FRONT AND STILL A LITTLE UNDER WEAK LIKELY POPS SHOWN ON MAV IN MOST AREAS THURSDAY. 29/TRM ******************************************************************* 1257 AM EDT TUE JUL 8 2003 UPDATED ZFP TO CANCEL WW 674 FOR NRN AND CNTRL PORTION OF CWA. BRIEF SVR STORM ACR WASHINGTON CO OH DROPPED GLF BALL HAIL. FOR RMNDR OF NGT XPCT IT TO BE MUCH SIMILAR TO LAST NGT...TRW POPPING UP ANYTIME (MAINLY N OF I-64)...AS H7-H5 LPS RATES ABV 7C/KM STAY ACR NRN OH INTO WRN PA WHICH IS WHERE CURRENT ACTVTY IS FORMING. ALSO LWRD POPS ACR THE COAL FLDS GVN MID LVL CAP FM BLDNG RDG. 29 ******************************************************************* 637 PM EDT MON JUL 7 2003 ...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES ACROSS THE CWA... OTHERWISE NO CHANGES. KF *******************************************************************
Hazardous weather outlook, Jul 8, 4:25 PM EDT, 4 hours 13 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090211-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
WITH PLENTY OF AFTERNOON HEATING AND AN OVERALL UNSTABLE
AIRMASS...WE WILL CONTINUE TO SEE THUNDERSTORMS MOVE TOWARDS THE
REGION. THESE THUNDERSTORMS ARE PRODUCING FREQUENT
LIGHTNING...HEAVY RAIN....AND STRONG GUSTY WINDS. SMALL HAIL IS
ALSO POSSIBLE. WE WILL CONTINUE TO MONITOR THESE THUNDERSTORMS...AS
SOME MAY REACH SEVERE LIMITS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR
MUCH OF CENTRAL AND NORTHERN WEST VIRGINIA...SOUTHEASTERN OHIO...AND
NORTHERN KENTUCKY.
* SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV
KCLE - CLESLSOH
KSDF - SDFSLSKY
FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING.
A COLD FRONT IS EXPECTED TO CROSS THE REGION ON FRIDAY. THIS WILL
BRING ABOUT A BREAK FROM THE SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KFIn the hours before
Special weather statement, Jul 8, 3:20 PM EDT, 5 hours 18 minutes before
OHZ087-WVZ005-082015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT TUE JUL 8 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A STRONG THUNDERSTORM IS MOVING ACROSS WESTERN LAWRENCE COUNTY OHIO INTO THE LAKE VESUVIUS AREA. ANOTHER STORM IS HEADING INTO WAYNE COUNTY WEST VIRGINIA. THESE STORMS MAY PRODUCE SMALL HAIL...TORRENTIAL DOWNPOURS...AND DANGEROUS FREQUENT LIGHTNING. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE. STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THIS VERY UNSTABLE AIRMASS DURING THE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Local storm report, Jul 8, 4:57 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0457 PM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 1 N WAYNE WV 0.75 IN HAIL
07/08/03 WAYNE NEAR GARRETS CREEK
CLLocal storm report, Jul 8, 6:43 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0643 PM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 10 NW ATHENS OH WIND DAMAGE
07/08/03 ATHENS NUMEROUS TREES DOWN AT
THE MIENKERS RUN AREA
SOUTH OF NELSONVILLE
KFLocal storm report, Jul 8, 6:51 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0651 PM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 4 NE LONG BOTTOM OH 0.75 IN HAIL
07/08/03 MEIGS
KFSpecial weather statement, Jul 8, 8:00 PM EDT, 38 minutes before
KYZ101-102-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032- 037>040-046-047-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 800 PM EDT TUE JUL 8 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THE SEVERE THUNDERSTORM WATCHES FOR SOUTHEASTERN OHIO...NORTHERN AND CENTRAL WEST VIRGINIA...ALONG WITH EXTREME NORTHEASTERN KENTUCKY HAVE BEEN ALLOWED TO EXPIRE. HOWEVER...STORMS REMAIN ACROSS THE AREA. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG WINDS...FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie | 27 min |
| Jul 8, 10:42 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Jul 9, 12:12 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Raleigh | 33 min |
| Jul 9, 12:18 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 42 min |
| Jul 9, 12:29 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 46 min |
| Jul 9, 12:45 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 45 min |
| Jul 9, 12:53 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 52 min |
| Jul 9, 1:36 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 24 min |
| Jul 9, 5:36 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 39 min |
| Jul 9, 7:55 PM EDT | Flash Flood Warning | RLX | Lincoln | 2 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.